MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC08
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Adhesion(s) (1695); Hernia (2240); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/22/2009
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the instructions for gore® dualmesh® biomaterial use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2006 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2009, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: adhesion to bowel, recurrence, and revision/removal of mesh.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: ??/??/??:[missing records: records prior to 04/20/06 including operative report for laparotomy for peg replacement were not provided.] on (b)(6) 2006: (b)(6) hospital.(b)(6) , md.Operative report.Preoperative diagnosis: gian incarcerated incisional hernia.Postoperative diagnosis: giant incarcerated incisional hernia.Procedure: laparoscopic giant ventral hernia repair.Estimated blood loss: scant.Findings: fascial defect of approximately 12 mm in length and 8 mm in diameter.There was omentum and stomach stuck into the hernia sac.Indication of the procedure: the patient is a 44-year-old male who was involved in a fight, which resulted in a depressed skull fracture with brain injury.The patient required tracheostomy, peg placement and inferior vena cava filter placement.Upon placement of peg tube, the patient required a laparotomy for replacement of the peg tube, which resulted in giant ventral hernia.All of these events happened approximately 1 ½ years ago.Description of the procedure: ¿the patient was taken to the operating rom and placed supine on the operating table.Prophylactic intravenous antibiotic was given prior to surgical incision.After adequate general anesthesia the stomach and bladder were decompressed with an orogastric and foley catheter respectively.The anterior abdominal wall was prepped and draped in the sterile surgical fashion.A verres technique was used to obtain access into the abdominal cavity through a 2 cm incision over the left upper quadrant.Subcutaneous fat and tissue were bluntly dissected apart using a kelly hemostat.A pair of 0 vicryl stay sutures were placed including the external oblique fascia.The fascia was elevated using the stay sutures and a small incision was made through the fascia using bovie cautery.A veress needle was inserted through the peritoneum.The c02 tube was connected and the abdomen was insufflated up to 15 mm of mercury.The 2 stay sutures were pulled upward and 10 mm optiview trocar was introduced using a twisting motion.All the layers of the abdominal wall were carefully seen prior to entering the peritoneum.A 10 mm laparoscope was introduced into the abdominal cavity and explored, taking special note of any trocar related injury that were not present.The abdominal cavity was inspected and revealed an incarcerated ventral hernia.At this point in time, two other trocars were introduced under direct visualization over the left hemi-abdomen.Using the harmonic scalpel the hernia contents were separated from the hernia sac.Careful attention to the inspection of the omentum and other adhesions that had been removed from the abdominal wall was made.The patient had a percutaneous endoscopy gastrostomy tube placement, which had resulted in a fistula tract of the stomach to the abdominal wall.An endo-gia stapler was used to transect the gastrocutaneous fistula tract.No gastric content was visualized after the transection.The anterior abdominal wall co2 tube was released to decrease pressure to 8 mm of mercury, which minimized the stress on the abdominal wall.A spinal needle was passed perpendicular at the edge of the fascia defect in the four quadrants.A 4 cm margin was drawn out from the defect and marked at the skin level.A dual sided mesh that measured 20 x 15 cm with placement of four 2-0 prolene sutures at 12:00, 3:00, 6:00 and 9:00 positions.An extra stitch was placed in the middle of the mesh.Each suture was tied in the mid point and the long tails were left intact.The mesh was rolled snugly and secured with three long pm clamps and placed into the abdominal cavity through the left upper quadrant incision.Once intraabdominal, the mesh was unrolled and reentered with a smooth expanded ptfe surface facing the bowel.The mesh was first secured with one of the pre-attached sutures from the middle of the mesh and then the other four quadrants as well.The four previous marked incision sites were incised using a scalpel blade, which makes a 3 mm skin opening.A groin needle passer was introduced perpendicular through the abdominal wall.The nail tip was opened and one of the sutures ends was grasped as it closed.The loose suture¿s end was brought out through the abdominal wall and secured with hemostat clamp.The groin needle passer is introduced again through the abdominal wall incision but this time was aimed 1 cm away from the first site.The suture was tied through the skin incision sending the knot deeply.This procedure was repeated in all four quadrants.The exposed perimeter of the mesh was secured using and endo tacker device.The tacks were placed 1 cm apart.The external counter pressure was applied with a hand-facilitated tract for tack placement.On completion of the procedure, the abdominal cavity was lavaged with suction irrigator.All port sites were injected with approximately 4 cm of marcaine at the peritoneal level under direct visualization.¿ addendum: prior to this technique, other two 5 mm trocars were placed over the left side of the hemi-abdomen.This decision was made to be able to put the tacks over the left side of the mesh into the abdominal cavity.As the intraabdominal gas was vented, the final view of the mesh placement was seen.The left upper quadrant incisional defect was closed with 0 vicryl suture with a figure-of-eight stitch.The skin incisions were approximated using 4-0 monocryl with simple subcuticular stitches.Adhesives, steri-strips and a dry sterile kerlix dressing were applied followed by an abdominal binder.All instruments, needles and sponge counts were correct at the end of the case.The patient tolerated the procedure well.Disposition: the patient was extubated and sent to the recovery room for postoperative care.On (b)(6) 2006: (b)(6) hospital.Implant sticker.Gore® dualmesh® biomaterial.Ref catalogue number: 1dlmc08.Lot batch code: 04111117.W.L.Gore & associates.The records confirm a gore® dualmesh® biomaterial (1dlmc08/04111117) was implanted during the procedure.??/??/??:[missing records: records between 04/20/06 and 01/22/09 were not provided.] on (b)(6) 2009: (b)(6) hospital.(b)(6) , md.Operative report.Preoperative diagnosis: recurrent ventral hernia.Postoperative diagnosis: recurrent ventral hernia.Procedure performed: repair of ventral hernia with mesh.Anesthesia: general.Estimated blood loss: 100 ml.Specimen: none.Disposition: the patient tolerated procedure well and went to recovery in stable condition.Indications: ¿this is a 45-year-old male who has had a ventral hernia for between 1 to 2 years.This is a recurrent ventral hernia.He had prior repair.This hernia had been gradually increasing in size.Description of procedure: ¿the patient was brought to the operating room.He was placed supine on the operating table and general anesthesia was started.The abdomen was then prepped and draped in the usual fashion.There was a midline scar in the upper abdomen.There was a palpable ventral hernia.The midline incision was opened with a scalpel and then deepened with electrocautery.The hernia sac was encountered.It was dissected free from the surrounding tissues using blunt and sharp dissection.The fascial edges were dissected from the surrounding tissues using sharp dissection.I encountered the prior hernia repair mesh.It appeared to be intact and incorporated in the bottom half of the incision; however, it appeared to be loose in the upper half of the incision and on the left side of the abdomen.Carefully, i dissected bowel away from the mesh.There were a few residual foreign bodies.These were tacks from the prior repair.These were removed carefully.The prior hernia repair mesh covered most of the defect; however, i did not believe i could close the defect without tension.Therefore, a 2nd mesh was selected.This was a light polypropylene mesh with a nonadherent 2nd layer.This was positioned into the upper portion of the fascial defect.It was secured circumferentially with interrupted 0 prolene mattress sutures.The bottom edge was secured to the prior hernia repair mesh.The sutures were tied down and then additional interrupted 0 prolene mattress sutures were used to close off any remaining gaps.The old hernia repair mesh was tacked down on top of the new mesh.Additional 0 prolene figure-of-eight interrupted sutures were used to tack down the mesh superiorly and toward its left side.The wound was then irrigated.A blake drain was placed in the subcutaneous space.Subcutaneous closure was done with 2-0 vicryl interrupted sutures.The drain was secured with a 3-0 nylon suture.Skin was then closed with staples.Bandages were applied over this.Drapes were taken down.Anesthesia was discontinued.The patient was awoken.He was transferred to recovery room in stable condition.¿ there is no mention of device removal in the records.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
Sent notification of additional reportable information to nihon gore.
 
Additional Manufacturer Narrative
H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
jeff mcquerrey
9285263030
MDR Report Key9432468
Report Number2017233-2019-01218
Device Sequence Number14485714
Product Code FTL
UDI-Device Identifier00733132601011
UDI-Public00733132601011
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2006
Device Explanted Year2009
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 06/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/26/2010
Device Model Number1DLMC08
Device Catalogue Number1DLMC08
Device Lot Number04111117
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Not provided
Initial Report FDA Received Date12/06/2019
Supplement Report FDA Received Date12/09/2019
12/09/2019
01/02/2020
06/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/27/2005
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age45 YR
Patient SexMale